Deadly drug reactions are slow to surface

People's Pharmacy

April 09, 1996|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

Is your medicine safe? By law, no drug can be marketed in the United States unless it is proven safe and effective.

But did you know that the Food and Drug Administration routinely approves medications that can cause devastating damage?

Safety is relative. There is no such thing as a perfectly safe drug. Virtually all medicines, even those sold over the counter, can cause complications for some people. Even death can be acceptable to the FDA.

When the agency approved the migraine medicine Imitrex (sumatriptan) a few years ago it was surprisingly candid. Paul Leber, director of the division responsible for Imitrex, confessed that, "Used appropriately, Imitrex is reasonably safe; used in the patient with pre-existing cardiovascular disease, however, it may be dangerous, even deadly."

Millions of people have undiagnosed coronary artery disease. Because it's so hard to tell who is at risk, Dr. Leber admitted, "It is probable, if not certain, that some of these individuals will suffer serious harm, even death." In fact, there have been catastrophes and deaths associated with Imitrex since it went on sale.

In the case of Imitrex the FDA anticipated serious problems before approval. More often than not, the feds don't know about some hazards until months or years after a drug has been used by millions of human guinea pigs.

In one example, the drugs flecainide and encainide were approved to correct abnormal heart rhythms. Several years later, doctors discovered that the drugs were associated with thousands of unexpected deaths. These heart medications are still on the market but their use is severely restricted only for life-threatening arrhythmias.

When the nonsedating antihistamine Seldane (terfenadine) was launched in 1985, it appeared extremely safe. Five years later the FDA realized Seldane could be deadly in combination with certain other medicines such as the antibiotic erythromycin or the antifungal Nizoral (ketoconazole).

A government study reported that half of new drugs eventually are found to cause unexpected dangerous reactions. Within the past few weeks, warnings have been issued about the painkiller Ultram (tramadol) and the osteoporosis drug Fosamax (alendronate), both recent introductions.

Even after hazards are uncovered, information may be slow to filter down to physicians and patients. Patients must realize that FDA approval is no guarantee of safety.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Pub Date: 4/09/96

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.